|Severe subaortic stenosis|
|The radiographs were mostly unremarkable. There was a slight bulge in the region of the
cranial waste on the lateral view consistent with poststenotic dilatation of the proximal
|The ECG had two criteria present for left ventricular hypertrophy. The R wave in lead II
was greater than 2.5 mV and the R wave in lead V2 (CV6LL) was greater than 3 mV. Many dogs
with severe subaortic stenosis have no evidence of left ventricular hypertrophy on an ECG.
This happens to be one that does.|
|Echocardiogram: Interventricular septal thickness (diastole) 1.5cm, Interventricular
septal thickness (systole) 1.6cm, LV End Diastolic Diameter 4.2 cm, LV End Systolic
Diameter 2.8cm, LV Free Wall Thickness (d) 1.4cm, LV Free Wall (s) 1.5cm, Shortening
Fraction - 34%, Aortic root diameter: Left Atrial diameter 2:2.6cm (normal). There is a
subaortic narrowing noted: the Ao area measures 3.5 cm2 at the level of the valve and the
LVOT area measures 0.7 cm2 at the area of the ring (these areas should be comparable).
Post stenotic dilatation noted. Aortic velocity is turbulent with a velocity of 5.5 m/s
corresponding to a pressure gradient of 121 mmHg. Concentric LV hypertrophy present with
hyperechoic papillary muscles.|
|Dx: Severe subaortic stenosis. ECG findings and echocardiographic findings suggest
myocardial hypoxia, ischemia and sunendocardial fibrosis which is likely exacerbated by exercise.
Although no ventricular arrhythmias are noted, it is most likely that the syncopal
episodes are due to these (although inappropriate mechanoreceptor function and resulting
bradycardia is also a possible mechanism in these dogs.) This dog is at
great risk of sudden death.|
|RX: Atenolol 50 mg BID. If he continues to collapse on this dose, a Holter monitor is
recommended. Discontinue Lasix. Exercise restriction is recommended.|
|Yankee had an echocardiogram, ECG and chest x-rays today. He has severe subaortic
stenosis which is a narrowing below his aorta restricting blood flow out of the heart with
each contraction. This causes his heart to grow thicker and predisposes to arrhythmias.
The prognosis with this disease is very poor and he is at risk for sudden death. The
atenolol is an antiarrhythmic drug which can help decrease the potential for arrhythmias.
Please give him 50 mg (2 tablets) of atenolol twice daily. Please also discontinue the
Lasix. If Yankee collapses again we would recommend that he have a 24 hr ECG (Holter
|The referring veterinarian examined the dog again three weeks later. He had had two
more syncopal episodes - one when he became excited and one when he was resting. The
referring veterinarian increased the dose of atenolol to 50 mg q8 hours and recommended
that he come back to UCD for a Holter monitor. This was not done. The last follow-up phone
call to the referring veterinarian (the owner could not be reached) indicated that Yankee
had not had any more syncopal events up until one week before the phone call which was 3.5
months after the initial visit. The referring veterinarian had urged the owner to make a
follow-up appointment with us. At the time this was last updated, this appointment had not